Wisconsin, 2012

Hail in Wisconsin, May 20, 2012

May 20, 2012 · NWS MPX · 1 event in 1 county or zone

Thunderstorms developed along a cold front early Sunday afternoon and produced mostly small hail across eastern Chippewa and eastern Eau Claire Counties of west central Wisconsin. One of the storms became strong enough to produce quarter size hail near Cornell, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed along a cold front early Sunday afternoon and produced mostly small hail across eastern Chippewa and eastern Eau Claire Counties of west central Wisconsin. One of the storms became strong enough to produce quarter size hail near Cornell, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 20, 6:04 AM CST, 5 hours 46 minutes earlier.

Area forecast discussion, May 20, 6:04 AM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 AM CDT SUN MAY 20 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 423 AM CDT SUN MAY 20 2012/

RAP H5 ANALYSIS ALONG WITH WATER VAPOR IMAGERY SHOWING NEG TILTED
AND FAIRLY STRONG SHORTWAVE MOVING INTO SRN MN THIS MORNING...THAT
IS FLANKED BY FAIRLY ROBUST RIDGING OVER THE ERN GREAT LAKES AND A
WEAK RIDGE NOW MOVING ACROSS THE ROCKIES. A STRONG UPPER JET AND
DEEP UPPER LOW CAN BE SEEN ACROSS THE NRN PAC THAT IS ON ITS WAY
TOWARD WRN CANADA. AT THE SFC...A COUPLE OF COLD FRONTS WERE
ANALYZED ACROSS THE AREA THIS MORNING. THE MAIN COLD FRONT AT 330
AM STRETCHED FROM NEAR ALBERT LEA UP TO THE ASHLAND...WI
AREA...WITH A SECONDARY COLD FRONT SPLAYED OUT ACROSS MN FROM NEAR
DULUTH TO FARGO. ALONG THE PRIMARY FRONT...THERE IS A SFC
CIRCULATION NEAR ROCHESTER. TO THE WEST OF ALL OF THIS...A
SPRAWLING AREA OF HIGH PRESSURE SITS ON OUR DOORSTEP ACROSS THE
NORTHERN PLAINS.

UPPER LOW MOVING INTO SRN MN WILL BE OVER THE U.P. OF MICH BY
TONIGHT AS IT SLOWLY DE-AMPLIFIES AS IT RUNS INTO THE ERN RIDGE.
UPPER RIDGE CURRENTLY OVER THE ROCKIES WILL SLIP ACROSS THE AREA
MON/TUE AS THE UPPER LOW CURRENTLY IN THE NRN PAC MOVES TO THE BC
COAST AS SIGNIFICANT TROUGH SETS UP OVER THE NRN ROCKIES. THIS
GENERAL TROUGH/RIDGE PATTERN WILL BASICALLY REMAIN IN PLACE INTO
THE HOLIDAY WEEKEND...THOUGH BECOME CONSIDERABLY MORE
AMPLIFIED...WITH H5 HEIGHTS IN SUBTROPICAL RIDGE OVER THE OHIO
VALLEY PEGGED TO RISE ABOVE 590 DM.

AT THE SFC...COLD FRONT LOOKS TO CLEAR THE ERN MPX CWA AROUND
18Z...WITH THE SFC LOW TRACKING FROM RST UP THROUGH EAU. HIGH
PRESSURE WILL QUICKLY MOVE ACROSS THE AREA MONDAY...WITH A STRONG
LEE SIDE LOW EXPECTED TO DEVELOP OVER WRN NODAK TUESDAY. FRONTAL
FEATURE WITH THIS LOW STILL ON TRACK TO MOVE INTO WRN MN
WED...THEN STALL OUT THU NIGHT AS IT RUNS INTO THE AMPLIFYING
RIDGE TO THE SOUTH AND EAST. THE GFS/ECMWF SHOW THIS FRONT HANGING
OUT NEAR THE MPX AREA AS A WARM/STATIONARY FRONT THROUGH THE
WEEKEND...WITH NO STRONG KICKER SYSTEM INDICATED UNTIL MEMORIAL
DAY AT THE EARLIEST.

FOR TODAY THE MAIN ISSUES REVOLVE AROUND MOVING POPS OUT OF THE
AREA...HOW MUCH IF AT ALL DO TEMPS WARM UP OUTSIDE OF WRN MN...AND
HOW STRONG WILL THE WINDS BE THIS MORNING. FOR POPS...THE RAP
SHOWS THE DEFORMATION BAND OF PRECIP FOLLOWING JUST W/NW OF THE
SFC LOW. USED A BLEND OF THE HRRR/GEM/NAM TO CRAWL PRECIP ACROSS
THE AREA...WITH MOST PRECIP OUT OF MN BY 18Z...WITH RAIN CLEARING
EAU/LADYSMITH AROUND 21Z. FOR TEMPS...CONTINUED NORTH
WINDS...COMBINED WITH RAINFALL BEHIND THE COLD FRONT HAS STEADILY
BEAT TEMPERATURES BACK INTO THE 50S ACROSS THE MN PORTION OF THE
CWA...WITH 40S NOT TOO FAR AWAY. GIVEN PREFERENCE FOR HANDLING OF
PRECIP THIS MORNING BY THE GEM/NAM...USED THESE MODELS FOR HIGHS
TODAY...WHICH ENDED UP BEING FAIRLY AGGRESSIVE ON THE COLD SIDE OF
THINGS...WITH HIGHS ONLY AROUND 60 UP THE I-35 CORRIDOR. THIS COULD
BUST IN A BIG WAY IF WE CLEAR OUT FOR A COUPLE OF HOURS THIS
AFTERNOON...BUT CLEARING DOES NOT LOOK TO GET TO THE 35 CORRIDOR
SOON ENOUGH TO ALLOW MUCH OF AN IMPROVEMENT IN TEMPS TODAY. FOR
WRN WI...HIGHS WILL BE ACHIEVED BY 18Z...WITH FALLING TEMPS
EXPECTED THROUGH THE AFTERNOON. AS FOR WINDS...HAVE SEEN SOME 40
TO 50 MPH WINDS GUSTS OVERNIGHT IN CENTRAL MN. THOUGH NOT
EXPECTING ANYTHING LIKE THAT TODAY...THE HRRR DOES SHOW A FAIRLY
TIGHT PRESSURE GRADIENT DEVELOPING ON THE WRN EDGE OF THE SFC LOW
WORKING THROUGH SE MN RIGHT NOW. THE HRRR HAS BEEN DOING PRETTY
GOOD AT PICKING UP THE STRONGER WINDS THROUGH THE NIGHT...SO
LEANED HEAVILY ON IT FOR WINDS THIS MORNING...WITH SOME 20-25 MPH
SUSTAINED NORTH WINDS ACROSS ERN MN THROUGH THE MORNING.

TONIGHT...SFC RIDGE OVER THE HIGHS PLAINS WILL MOVE
OVERHEAD...WITH CLEAR SKIES...CALM WINDS...AND A LOW STARTING
POINT WITH TEMPS THIS EVENING ALL CONSPIRING FOR A RATHER COOL
MORNING ON MONDAY...WITH 40S EXPECTED AND A FEW LOWS IN THE 30S
NOT OUT OF THE QUESTION ACROSS CENTRAL MN. MONDAY WILL BE VERY
PLEASANT...WITH ONLY REAL QUESTION BEING HOW LOW DO DEWPS GO IN
THE AFTERNOON. SOUNDINGS CERTAINLY INDICATE STRONG POTENTIAL FOR
SOME GOOD MIXING OF DRIER AIR TO THE SFC AND FAVORED DEWPS MONDAY
TOWARD THE MUCH DRIER MET.

FOR MONDAY NIGHT...STRONG WAA WILL BE COMING IN ALOFT OUT AHEAD OF
THE SYSTEM DEVELOPING OVER THE WRN DAKOTAS. 20.00 GFS GENERATES
SOME ELEVATED THUNDERSTORMS IN WRN MN MON NIGHT IN THIS WAA...BUT
QUICK LOOK AT SOUNDINGS AND RH HEIGHT PROFILES SHOWS ATMO BELOW
10K FT BEING QUITE DRY...SO KEPT THE FORECAST DRY WITH THE
EXPECTATION OF ANOTHER GOOD ROUND OF ACCUS/VIRGA BREAKING OUT. OF
COURSE WITH THAT WAA...A SIGNIFICANT WARM TONGUE AT H85 IS
FORECAST BY ALL MODELS TO COME INTO WRN MN...WITH TEMPS BETWEEN 16
AND 18C NOTED. LAST WEEK THIS RESULTED IN HIGHS IN THE 90S AND
THERE IS GUIDANCE SHOWING PLACES LIKE MADISON GETTING BACK INTO
THE 90S TUESDAY. HOWEVER...THE WARM FRONT SHOULD STAY OFF TO OUR
SW...SO NOT FEELING CONFIDENT IN 90S OCCURRING AGAIN...BUT DID BUMP
WRN MN UP INTO THE MID/UPPER 80S.

AFTER THAT...WHAT LOOKS LIKE A GOOD BET IS ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WED AFTERNOON INTO THU AS ANOTHER COLD
FRONT MOVES IN. THERE ARE TIMING DIFFERENCES WITH THIS
FRONT...WITH THE GFS SHOWING MORE WED/WED NIGHT WHILE THE ECMWF IS
MORE WED NIGHT/THU. EITHER WAY...DOES LOOK LIKE ANOTHER GOOD SHOT
AT SOME HEALTHY RAINS AS THE FRONT STALLS OUT OVER/NEAR MN
THURSDAY. BEYOND THURSDAY...CONFIDENCE DECREASES QUITE A BIT ON
THE FORECAST AS THE GFS/ECMWF DIFFER ON WHERE TO PLACE THE
STATIONARY/WARM FRONT FRIDAY RIGHT THROUGH MEMORIAL DAY. GIVEN THE
STRENGTHENING RIDGE TO THE SOUTH AND EAST OVER NEXT WEEKEND...THE
FRONT COULD CERTAINLY BE A BREEDING GROUND FOR SEVERAL ROUNDS OF
THUNDERSTORMS AS MOISTURE RIDES UP OVER IT. IF WE EVER END UP ON
THE SOUTH END OF THE FRONT NEXT WEEKEND...RECORD TEMPS CERTAINLY
LOOK LIKE A POSSIBILITY AS H85 TEMPS ARE PROGGED TO GET UP INTO
THE MID/UPPER 20S C OVER THE CENTRAL PLAINS. THE 20.00
ECMWF/GFS...BOTH SHOW THIS FRONT WELL SOUTH OF THE AREA
FRIDAY...WITH IT SLOWLY LIFTING TO NORTH OF THE MPX AREA BY
SUNDAY.

&&

.AVIATION.../12Z TAF ISSUANCE/

MAIN ISSUES WILL BE THUNDER IN WISCONSIN AND IFR/MVFR CEILINGS IN
MN AND EVENTUALLY WISC. FRONT IS MAKING VERY SLOW PROGRESS. STILL
ONLY AT KRNH NOW AND SEEMS LIKE THE SLOWER APPROACH WILL BE
CORRECT. THUS WILL NOT BRING IT TO KEAU UNTIL EARLY AFTERNOON AND
WILL INTRODUCE ANOTHER ROUND OF THUNDER AT KEAU AT 17Z. FIRST
BATCH OF STORMS THERE NOW AND WILL MENTI0N TSRA FOR AN HOUR OR SO.

OTHER CONCERN IS MVFR/IFR CEILINGS IN RAIN-COOLED AIR.
KSTC/KRWF/KMSP ALL IFR AT THIS TIME AND EXPECT KAXN WILL GO IFR
WITH RAIN AT THEIR DOORSTEP. ONCE DEFORMATION RAIN DEPARTS AND/OR
WEAKENS... CEILINGS SHOULD SCATTER OUT LATE THIS AFTERNOON.

KMSP...
IFR CEILINGS ACROSS THE ENTIRE METRO AS WELL AS SOUTH/WEST/NORTH
OF KMSP. WITH FRONT OVER THE EASTERN METRO THERE HAVE BEEN POCKETS
OF CLEARING AND SOME SITES HAVE SEEN THEIR VISIBILITY DROP TO IFR
IN THE LAST HOUR. LAKE ELMO IS EVEN AT 1/4SM. KMSP IS NOT AS PRONE
TO FOG AS SOME OF THE EASTERN METRO AIRPORTS BUT THIS WILL NEED TO
BE WATCHED CLOSELY. OTHERWISE...THUNDER THREAT IS TO THE EAST AND
IT IS MAINLY A MATTER OF TIMING FOR THE IFR CEILINGS TO IMPROVE TO
MVFR AND THEN SCATTER OUT LATER THIS AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/TDK
Hazardous weather outlook, May 20, 10:06 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 AM CDT SUN MAY 20 2012

MNZ045-052-053-061>063-WIZ014>016-023>028-211615-
KANABEC-ISANTI-CHISAGO-ANOKA-RAMSEY-WASHINGTON-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1106 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED...NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
EARLY AFTERNOON ACROSS FAR EASTERN MINNESOTA AND WESTERN WISCONSIN
AS A COLD FRONT PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY AS
A FRONT MOVES INTO THE AREA WEDNESDAY AFTERNOON. THIS FRONT LOOKS
TO STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY
THROUGH SATURDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON
THE
FRONTS PLACEMENT THURSDAY THROUGH SATURDAY.

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP BY TUESDAY
AFTERNOON...WITH TYPICAL WINDY AREAS OF WESTERN AND SOUTHERN
MINNESOTA SEEING SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS
TO 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>044-047>051-054>060-064>070-073>078-082>085-091>093-211615-
DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON-
SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
HENNEPIN-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1106 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY AS
A FRONT MOVES INTO THE AREA WEDNESDAY AFTERNOON. THIS FRONT LOOKS
TO STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY
THROUGH SATURDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON
THE
FRONTS PLACEMENT THURSDAY THROUGH SATURDAY.

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP BY TUESDAY
AFTERNOON...WITH TYPICAL WINDY AREAS OF WESTERN AND SOUTHERN
MINNESOTA SEEING SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS
TO 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 20, 11:38 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT SUN MAY 20 2012

WIZ016-027-028-201830-
CHIPPEWA-EAU CLAIRE-RUSK-
1238 PM CDT SUN MAY 20 2012

AT 1233 PM CDT...WEATHER SERVICE RADAR WAS TRACKING NUMEROUS STRONG
THUNDERSTORMS ACROSS EASTERN CHIPPEWA AND EASTERN EAU CLAIRE
COUNTIES. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FOSTER.
  FAIRCHILD.
  AUGUSTA.
  LUDINGTON.
  BATEMAN.
  BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4459 9092 4459 9136 4529 9120 4529 9092
      4462 9091 4460 9091
TIME...MOT...LOC 1736Z 207DEG 41KT 4462 9121

JLT

The radar

The La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
May 20, 11:50 AM CST
Where
Chippewa County, 0.69 mi S of Holcombe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.220, -91.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371657.